Tennessee, 2017

Hail and Damaging Winds in Tennessee, May 27, 2017

May 27, 2017 · NWS MEG · 24 events in 11 counties and zones

Severe thunderstorms associated with a bow echo and separate Derecho caused widespread wind damage and a few marginally severe hail reports during the evening and overnight hours of May 27th. The storms severely impacted Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Severe thunderstorms associated with a bow echo and separate Derecho caused widespread wind damage and a few marginally severe hail reports during the evening and overnight hours of May 27th. The storms severely impacted Shelby County. Winds downed over 480 trees across the county, with over 100 buildings damaged (many from falling trees). Over 180,000 people were without power. It took over a week for all power to be restored.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 5:53 PM CST, 2 minutes earlier.

Area forecast discussion, May 27, 5:53 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
653 PM CDT Sat May 27 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/

Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.

The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.

On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.

On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.

The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.

ARS

&&

.AVIATION...

Very moist and unstable airmass in place across the Mid-South.
Expect convection to the north of the region to eventually push
south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM
at 04z and KTUP at 06z. IFR conds and strong winds gusts are
likely. After the line moves through there will be a period of
showers with some embedded thunder. MVFR cigs are likely during
the morning and will eventually improve to VFR later in the day
with scattered tsras possible as a cold front move through.

Outside of thunderstorms expect SSW winds 7-10 kts overnight
shifting to WSW on Sunday at 10-12 kts with occasional higher
gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 2:26 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Obion

When
May 27, 5:55 PM CST to 6:05 PM CST
Where
Obion County, 0.76 mi WNW of Spout Spgs to 3.68 mi WNW of Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
36.436, -89.312

Trees and power lines down in Obion County. especially along Highway 22 from Union City to Samburg. Trees are also down in Clayton and Woodland Mills.

Thunderstorm Wind, Obion

When
May 27, 6:00 PM CST to 6:10 PM CST
Where
Obion County, 1.25 mi W of Mason Hall to 2.09 mi ENE of Mason Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.200, -89.123

Trees and power lines down.

Thunderstorm Wind, Weakley

When
May 27, 6:05 PM CST to 6:15 PM CST
Where
Weakley County, 0.9 mi ESE of Hillside to 4.36 mi E of Jewell
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.263, -88.816

Trees down county wide. Fifteen to twenty roads temporarily blocked.

Thunderstorm Wind, Henry

When
May 27, 6:20 PM CST to 6:30 PM CST
Where
Henry County, 2.91 mi NE of South Midway to 2.71 mi WNW of Nobles
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.311, -88.435

Several trees down on roadways across Henry County, including Antioch, Rowe School road, and Old Paris Murray road.

Thunderstorm Wind, Henry

When
May 27, 6:25 PM CST to 6:35 PM CST
Where
Henry County, 0.4 mi NE of Manlyville to 1.85 mi E of Springville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.234, -88.165

Tree fell on vehicle on Highway 69A between Springville and Big Sandy.

Thunderstorm Wind, Carroll

When
May 27, 6:43 PM CST to 6:50 PM CST
Where
Carroll County, Bruceton to 1.47 mi ENE of Bruceton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.030, -88.250

Several large limbs as well as a large tree down. Winds estimated at 60+ mph.

Thunderstorm Wind, Decatur

When
May 27, 7:20 PM CST to 7:30 PM CST
Where
Decatur County, 1.3 mi WSW of Parsons to 2.18 mi E of Parsons
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
35.641, -88.150

Trees and power lines down across the county. Several roads blocked.

Hail, Gibson

When
May 27, 8:18 PM CST to 8:23 PM CST
Where
Gibson County, Humboldt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.820, -88.920

Hail, Gibson

When
May 27, 8:30 PM CST to 8:35 PM CST
Where
Gibson County, Medina
Measured
0.75 in hail
Reported by
Public
Coordinates
35.800, -88.770

Thunderstorm Wind, Tipton

When
May 27, 9:40 PM CST to 9:45 PM CST
Where
Tipton County, 1.16 mi WNW of Flatwood to 1.04 mi S of Beaver
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
35.523, -89.850

Several poles down along Double bridges road near Munford.

Thunderstorm Wind, Madison

When
May 27, 9:45 PM CST to 9:50 PM CST
Where
Madison County, Denmark to 2.72 mi ESE of Denmark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.530, -89.000

Several trees down and uprooted.

Thunderstorm Wind, Shelby

When
May 27, 9:47 PM CST to 9:55 PM CST
Where
Shelby County, 1.68 mi ESE of West Union to 1.13 mi SSW of Millington
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
35.364, -89.941

Tree down on trailer where one person was trapped for a short period of time and suffered minor injuries.

Thunderstorm Wind, Shelby

When
May 27, 9:50 PM CST to 10:00 PM CST
Where
Shelby County, 2.85 mi SW of Memphis Dewitt Spain to 1.81 mi NW of Memphis
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.171, -90.086

Tractor trailer overturned on the Hernando Desoto I-40 bridge.

Hail, Madison

When
May 27, 9:52 PM CST to 9:55 PM CST
Where
Madison County, 1.44 mi ENE of East Union
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.610, -88.757

Thunderstorm Wind, Shelby

When
May 27, 9:55 PM CST to 10:05 PM CST
Where
Shelby County, 2.98 mi WSW of Frayser to 1.6 mi S of North
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.211, -90.102

Partial building collapse and gas leak at the 100 block of Harbor Circle on Mud Island just north of downtown Memphis.

Thunderstorm Wind, Henderson

When
May 27, 9:56 PM CST to 10:05 PM CST
Where
Henderson County, Bargerton to 1.78 mi WNW of Law
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.730, -88.500

Trees and power lines down across central and northern sections of Henderson County.

Thunderstorm Wind, Shelby

When
May 27, 10:00 PM CST to 10:10 PM CST
Where
Shelby County, 1.35 mi ESE of North to 1.05 mi ENE of Aulon
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.170, -90.010

Large tree down on East Parkway near Sam Cooper Blvd.

Thunderstorm Wind, Shelby

When
May 27, 10:00 PM CST to 10:10 PM CST
Where
Shelby County, 1.39 mi NNE of Berclair to 2.13 mi WNW of Germantown
Measured
70 kt (81 mph) estimated gust
Property damage
$9.0 million
Reported by
Trained Spotter
Coordinates
35.169, -89.913

Trees and power-lines down countywide. Several of them on cars. Many buildings damaged by falling trees. Over 180,000 people without power.

Thunderstorm Wind, Shelby

When
May 27, 10:00 PM CST to 10:10 PM CST
Where
Shelby County, 0.74 mi ENE of Binghamton to 1.18 mi E of Binghamton
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
35.155, -89.968

Dollar General Store at 2980 Summer Ave received 50 percent of roof collapse.

Thunderstorm Wind, Shelby

When
May 27, 10:05 PM CST to 10:10 PM CST
Where
Shelby County, 2.14 mi NW of Memphis to 0.57 mi WSW of Memphis
Measured
60 kt (69 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.148, -90.051

Sixty-nine mile per hour gust measured in downtown Memphis.

Thunderstorm Wind, Shelby

When
May 27, 10:05 PM CST to 10:15 PM CST
Where
Shelby County, 2.19 mi SSE of Cordova to 2.6 mi SSE of Cordova
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.121, -89.765

External warning siren destroyed at Bazemore Road and Forest Hill Irene.

Thunderstorm Wind, Shelby

When
May 27, 10:07 PM CST to 10:15 PM CST
Where
Shelby County, 0.23 mi NE of Shelby Farms to 1.86 mi SE of Shelby Farms
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.172, -89.867

Large satellite dish blown off of the roof of the Memphis office of Emergency Management.

Thunderstorm Wind, Shelby

When
May 27, 10:12 PM CST to 10:15 PM CST
Where
Shelby County, (Mem)memphis Intl Ar to 1.87 mi SSE of (Mem)memphis Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.050, -89.980

Sixty-one mile per hour gust at Memphis International.

Thunderstorm Wind, McNairy

When
May 27, 11:05 PM CST to 11:15 PM CST
Where
McNairy County, 1.04 mi N of Michie to 1.61 mi E of Michie
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
35.065, -88.448

Tree down on a house in Highway 22 in Michie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696539, 696540, 696541, 696542, 696543, 696545, 696546, 696547, 696548, 699688, 696830, 696831, 696833, 696834, 696838, 696835, 696836, 696837, 699690, 696840, 699689, 696839, 696841, 698143.